×

zbMATH — the first resource for mathematics

Normal families: New perspectives. (English) Zbl 1037.30021
Summary: This paper surveys some surprising applications of a lemma characterizing normal families of meromorphic functions on plane domains [see the author, Am. Math. Mon. 82, 813–817 (1975; Zbl 0315.30036)]. These include short and efficient proofs of generalizations of (i) the Picard Theorems, (ii) Gol’dberg’s Theorem (a meromorphic function on \(\mathbb{C}\) which is the solution of a first-order algebraic differential equation has finite order), and (iii) the Fatou-Julia Theorem (the Julia set of a rational function of degree \(d\geq 2\) is the closure of the repelling periodic points). We also discuss Bloch’s Principle and provide simple solutions to some problems of Hayman connected with this principle.

MSC:
30D45 Normal functions of one complex variable, normal families
30-02 Research exposition (monographs, survey articles) pertaining to functions of a complex variable
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Gerardo Aladro and Steven G. Krantz, A criterion for normality in \?\(^{n}\), J. Math. Anal. Appl. 161 (1991), no. 1, 1 – 8. · Zbl 0749.32001 · doi:10.1016/0022-247X(91)90356-5 · doi.org
[2] I. N. Baker, Repulsive fixpoints of entire functions, Math. Z. 104 (1968), 252 – 256. · Zbl 0172.09502 · doi:10.1007/BF01110294 · doi.org
[3] Detlef Bargmann, Simple proofs of some fundamental properties of the Julia set, preprint. · Zbl 0942.37033
[4] G. Barsegian, Geometrical theory of meromorphic functions, manuscript. · Zbl 0864.30024
[5] Walter Bergweiler, On a theorem of Gol’dberg concerning meromorphic solutions of algebraic differential equations, Complex Variables Theory Appl. (to appear). · Zbl 1054.34515
[6] Walter Bergweiler and Alexandre Eremenko, On the singularities of the inverse to a meromorphic function of finite order, Rev. Mat. Iberoamericana 11 (1995), no. 2, 355 – 373. · Zbl 0830.30016 · doi:10.4171/RMI/176 · doi.org
[7] Andreas Bolsch, Repulsive periodic points of meromorphic functions, Complex Variables Theory Appl. 31 (1996), no. 1, 75 – 79. · Zbl 0865.30040
[8] Mario Bonk and Alexandre Eremenko, Schlicht regions for entire and meromorphic functions, preprint. · Zbl 0943.30017
[9] Robert Brody, Compact manifolds and hyperbolicity, Trans. Amer. Math. Soc. 235 (1978), 213 – 219. · Zbl 0416.32013
[10] Lennart Carleson and Theodore W. Gamelin, Complex dynamics, Universitext: Tracts in Mathematics, Springer-Verlag, New York, 1993. · Zbl 0782.30022
[11] Huaihui Chen, Yosida functions and Picard values of integral functions and their derivatives, Bull. Austral. Math. Soc. 54 (1996), no. 3, 373 – 381. · Zbl 0882.16002 · doi:10.1017/S0004972700021791 · doi.org
[12] Huai Hui Chen and Ming Liang Fang, The value distribution of \?\(^{n}\)\?’, Sci. China Ser. A 38 (1995), no. 7, 789 – 798. · Zbl 0839.30026
[13] Huai Hui Chen and Yong Xing Gu, Improvement of Marty’s criterion and its application, Sci. China Ser. A 36 (1993), no. 6, 674 – 681. · Zbl 0777.30018
[14] Huai Hui Chen and Xin Hou Hua, Normality criterion and singular directions, Proceedings of the Conference on Complex Analysis (Tianjin, 1992) Conf. Proc. Lecture Notes Anal., I, Int. Press, Cambridge, MA, 1994, pp. 34 – 40. · Zbl 0831.30019
[15] Chi Tai Chuang, Normal families of meromorphic functions, World Scientific Publishing Co., Inc., River Edge, NJ, 1993. · Zbl 0878.30026
[16] J. Clunie, On a result of Hayman, J. London Math. Soc. 42 (1967), 389 – 392. · Zbl 0169.40801 · doi:10.1112/jlms/s1-42.1.389 · doi.org
[17] J. Clunie and W. K. Hayman, The spherical derivative of integral and meromorphic functions, Comment. Math. Helv. 40 (1966), 117 – 148. · Zbl 0142.04303 · doi:10.1007/BF02564366 · doi.org
[18] David Drasin, Normal families and the Nevanlinna theory, Acta Math. 122 (1969), 231 – 263. · Zbl 0176.02802 · doi:10.1007/BF02392012 · doi.org
[19] Alexandre Eremenko, Bloch radius, normal families, and quasiregular mappings, preprint. · Zbl 1049.30014
[20] -, Normal holomorphic curves from parabolic regions to projective spaces, preprint.
[21] John Erik Fornæss, Dynamics in several complex variables, CBMS Regional Conference Series in Mathematics, vol. 87, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1996. · Zbl 0840.58016
[22] Günter Frank and Wilhelm Schwick, A counterexample to the generalized Bloch principle, New Zealand J. Math. 23 (1994), no. 2, 121 – 123. · Zbl 0830.30019
[23] Günter Frank and Yufei Wang, On the meromorphic solutions of algebraic differential equations, preprint. · Zbl 0915.34007
[24] Hirotaka Fujimoto, On the number of exceptional values of the Gauss maps of minimal surfaces, J. Math. Soc. Japan 40 (1988), no. 2, 235 – 247. · Zbl 0629.53011 · doi:10.2969/jmsj/04020235 · doi.org
[25] Hirotaka Fujimoto, Value distribution theory of the Gauss map of minimal surfaces in \?^\?, Aspects of Mathematics, E21, Friedr. Vieweg & Sohn, Braunschweig, 1993. · Zbl 1107.32004
[26] A.A. Gol’dberg, On single-valued solutions of first-order differential equations, Ukrain. Math. Zh. 8 (1956), 254-261.
[27] W. K. Hayman, Picard values of meromorphic functions and their derivatives, Ann. of Math. (2) 70 (1959), 9 – 42. · Zbl 0088.28505 · doi:10.2307/1969890 · doi.org
[28] W. K. Hayman, Research problems in function theory, The Athlone Press University of London, London, 1967. · Zbl 0158.06301
[29] Einar Hille, Analytic function theory. Vol. II, Introductions to Higher Mathematics, Ginn and Co., Boston, Mass.-New York-Toronto, Ont., 1962. · Zbl 0102.29401
[30] A. Hinkkanen, Normal families and Ahlfor’s five islands theorem, New Zealand J. Math. 22 (1993), no. 2, 39 – 41. · Zbl 0796.30029
[31] Shoshichi Kobayashi, Hyperbolic manifolds and holomorphic mappings, Pure and Applied Mathematics, vol. 2, Marcel Dekker, Inc., New York, 1970. · Zbl 0247.32015
[32] Yung-hsing Ku, Sur les familles normales de fonctions méromorphes, Sci. Sinica 21 (1978), no. 4, 431 – 445 (French). · Zbl 0385.30023
[33] Ku Yongxing, Un critère de normalité des familles de fonctions méromorphes, Sci. Sinica Special Issue 1 (1979), 267-274 (Chinese). · Zbl 1171.30308
[34] Serge Lang, Introduction to complex hyperbolic spaces, Springer-Verlag, New York, 1987. · Zbl 0628.32001
[35] Peter Lappan, A criterion for a meromorphic function to be normal, Comment. Math. Helv. 49 (1974), 492 – 495. · Zbl 0292.30029 · doi:10.1007/BF02566744 · doi.org
[36] Peter Lappan, A uniform approach to normal families, Rev. Roumaine Math. Pures Appl. 39 (1994), no. 7, 691 – 702. Travaux de la Conférence Internationale d’Analyse Complexe et du 7^\? Séminaire Roumano-Finlandais. · Zbl 0843.30031
[37] Song-Ying Li and Hui Chun Xie, On normal families of meromorphic functions, Acta Math. Sinica 29 (1986), no. 4, 468 – 476 (Chinese). · Zbl 0611.30027
[38] F. Marty, Recherches sur le répartition des valeurs d’une fonction méromorphe, Ann. Fac. Sci. Univ. Toulouse (3) 23 (1931), 183-261. · Zbl 0004.11802
[39] David Minda, Yosida functions, Lectures on complex analysis (Xian, 1987) World Sci. Publishing, Singapore, 1988, pp. 197 – 213. · Zbl 0744.30022
[40] Ruth Miniowitz, Normal families of quasimeromorphic mappings, Proc. Amer. Math. Soc. 84 (1982), no. 1, 35 – 43. · Zbl 0478.30024
[41] Carlo Miranda, Sur un nouveau critère de normalité pour les familles de fonctions holomorphes, Bull. Soc. Math. France 63 (1935), 185-196. · Zbl 0013.27202
[42] Paul Montel, Leçons sur les familles normales des fonctions analytiques et leurs applications, Gauthier-Villars, Paris, 1927.
[43] Erwin Mues, Über ein Problem von Hayman, Math. Z. 164 (1979), no. 3, 239 – 259 (German). · Zbl 0402.30034 · doi:10.1007/BF01182271 · doi.org
[44] Rolf Nevanlinna, Analytic functions, Translated from the second German edition by Phillip Emig. Die Grundlehren der mathematischen Wissenschaften, Band 162, Springer-Verlag, New York-Berlin, 1970. · Zbl 0199.12501
[45] I. B. Oshkin, On a condition for the normality of families of holomorphic functions, Uspekhi Mat. Nauk 37 (1982), no. 2(224), 221 – 222 (Russian). · Zbl 0495.30024
[46] Robert Osserman, Proof of a conjecture of Nirenberg, Comm. Pure Appl. Math. 12 (1959), 229 – 232. · Zbl 0086.36202 · doi:10.1002/cpa.3160120203 · doi.org
[47] Robert Osserman, Minimal surfaces in \?³, Global differential geometry, MAA Stud. Math., vol. 27, Math. Assoc. America, Washington, DC, 1989, pp. 73 – 98.
[48] Xue Cheng Pang, Bloch’s principle and normal criterion, Sci. China Ser. A 32 (1989), no. 7, 782 – 791. · Zbl 0687.30023
[49] Xue Cheng Pang, On normal criterion of meromorphic functions, Sci. China Ser. A 33 (1990), no. 5, 521 – 527. · Zbl 0706.30024
[50] Pang Xue-cheng and Lawrence Zalcman, On theorems of Hayman and Clunie, New Zealand J. Math. (to appear). · Zbl 0974.30025
[51] -, Normal families and shared values, preprint. · Zbl 1150.30344
[52] Seppo Rickman, On the number of omitted values of entire quasiregular mappings, J. Analyse Math. 37 (1980), 100 – 117. · Zbl 0451.30012 · doi:10.1007/BF02797681 · doi.org
[53] Seppo Rickman, Quasiregular mappings, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 26, Springer-Verlag, Berlin, 1993. · Zbl 0816.30017
[54] Abraham Robinson, Metamathematical problems, J. Symbolic Logic 38 (1973), 500 – 516. · Zbl 0289.02002 · doi:10.2307/2273049 · doi.org
[55] Antonio Ros, The Gauss map of minimal surfaces, preprint. · Zbl 1028.53008
[56] H. L. Royden, A criterion for the normality of a family of meromorphic functions, Ann. Acad. Sci. Fenn. Ser. A I Math. 10 (1985), 499 – 500. · Zbl 0588.30034
[57] Lee A. Rubel, Four counterexamples to Bloch’s principle, Proc. Amer. Math. Soc. 98 (1986), no. 2, 257 – 260. · Zbl 0602.30040
[58] Stanisław Saks and Antoni Zymund, Analytic Functions, 3rd ed., Elsevier, 1971.
[59] Joel L. Schiff, Normal families, Universitext, Springer-Verlag, New York, 1993. · Zbl 0770.30002
[60] Wilhelm Schwick, Normality criteria for families of meromorphic functions, J. Analyse Math. 52 (1989), 241 – 289. · Zbl 0667.30028 · doi:10.1007/BF02820480 · doi.org
[61] Wilhelm Schwick, On a normality criterion of H. L. Royden, New Zealand J. Math. 23 (1994), no. 1, 91 – 92. · Zbl 0824.30022
[62] Wilhelm Schwick, Repelling periodic points in the Julia set, Bull. London Math. Soc. 29 (1997), no. 3, 314 – 316. · Zbl 0878.30020 · doi:10.1112/S0024609396007035 · doi.org
[63] Jussi Väisälä, Lectures on \?-dimensional quasiconformal mappings, Lecture Notes in Mathematics, Vol. 229, Springer-Verlag, Berlin-New York, 1971. · Zbl 0221.30031
[64] H. Wu, Some theorems on projective hyperbolicity, J. Math. Soc. Japan 33 (1981), no. 1, 79 – 104. · Zbl 0458.53016 · doi:10.2969/jmsj/03310079 · doi.org
[65] Guo Fen Xue and Xue Cheng Pang, A criterion for normality of a family of meromorphic functions, J. East China Norm. Univ. Natur. Sci. Ed. 2 (1988), 15 – 22 (Chinese, with English summary). · Zbl 0692.30026
[66] Yang Le and Chang Kuang-hou, Recherches sur la normalité des familles de fonctions analytiques à des valeurs multiples, I. Un nouveau critère et quelques applications, Sci. Sinica 14 (1965), 1258-1271. · Zbl 0166.32602
[67] -, Recherches sur la normalité des familles de fonctions analytiques à des valeurs multiples, II. Généralisations, Sci. Sinica 15 (1966), 433-453. · Zbl 0173.32002
[68] Lawrence Zalcman, A heuristic principle in complex function theory, Amer. Math. Monthly 82 (1975), no. 8, 813 – 817. · Zbl 0315.30036 · doi:10.2307/2319796 · doi.org
[69] Lawrence Zalcman, Modern perspectives on classical function theory, Rocky Mountain J. Math. 12 (1982), no. 1, 75 – 92. · Zbl 0489.30001 · doi:10.1216/RMJ-1982-12-1-75 · doi.org
[70] -, Normal families revisited, Complex Analysis and Related Topics , University of Amsterdam, 1993, pp. 149-164.
[71] -, On some questions of Hayman, unpublished manuscript, 5pp., 1994.
[72] -, New light on normal families, Proceedings of the Ashkelon Workshop on Complex Function Theory (May, 1996) , Bar-Ilan Univ., 1997, pp. 237-245. CMP 98:03
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.